Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Diabetes Diagnosis! Uk!


  • Please log in to reply
6 replies to this topic

#1 MaryFanPhilly

MaryFanPhilly

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Central California

Posted 21 November 2006 - 04:01 AM

Hey Guys,

I got knocked for a loop last week when I got a new diagnosis of diabetes. I have a family history and I'm overweight, but it's the Prednisone that put me over the edge. My primary care physician put me right on insulin shots, he said it's the only effective tx for steroid-induced diabetes.... my rheumatologist was not so happy with that. So I'm seeing an endocrinologist in a couple of weeks.

It's a yucky diagnosis, and I know diabetes is a possible side effect of the steroids, and I wonder since so many of us are in that same boat, have any of you had this experience? How do you handle it?

I'm also nervous about my blood sugar bottoming out in the middle of the night, since I have to be so careful about eating early or the GERD keeps me up all night.

On top of all that, I stopped all immunosuppressants several months ago and now he wants me to start one to maybe back off on the steroids. I suggested Plaquenil thanks to you guys - Sweet and Janie get special hugs- and your postings; it won't help with the fibrosis but may help me cut back on the Prednisone.
I'm hanging out at the diabetes message board too, getting some info from them. Boy, it's weird. So many conflicting treatments etc.

Any input is appreciated.

Love, Mary in Philly
Diffuse sclero; diabetes; hypertension; GERD with Barrett's

#2 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 21 November 2006 - 04:06 AM

Hi Mary,

Wow! That is a whammy! I am sure your head is spinning. I am really sorry to hear that you have Diabetes now too.....and that it was brought on by your use of Prednisone. How frustrating!

I know that someone wrote on another thread that their doctor told them that there was no evidence the Plaquenil was sucessful for Scleroderma and only used to treat Lupus, while my diagnosis is Undifferentiated Connective Tissue Disease (but I do meet criteria for CREST my rheumatologist just doesn't use that terminology), I have to tell you that Plaquenil has done wonders for me. It doesn't work right away and has to build up in your system gradually before you notice a change, but I think you should mention it to your rheumatologist to see what he thinks. I, personally, could not tolerate the prednisone.

Please keep us posted on what you decide and how your appointment with the endocrinologist goes.

Warm wishes,
Heidi

#3 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 21 November 2006 - 06:30 AM

Oh Mary, UGH!!!

I'm really sorry. *hugs* It's really hard to know which direction to go isn't it with medicines and treatments. There is such a wide variance in what the doctors think you should do. I have 3 providers I see on a regular basis and they never see eye to eye and then I feel stuck in the middle trying to figure out which one I should listen to and which meds I should take.

This will be a tough balance for you. It's a new idea so feels overwhelming right now, so just give it time, read a lot about it and soon you'll be able to cope with it a bit more.

Hang in there my friend.

Pam

Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#4 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 21 November 2006 - 06:24 PM

Mary,
BOOOOOOO! I am so very sorry for the new diagonsis. Yes - I'm sure you were thrown for a loop with that one. Sounds like you have lots of juggling to do with new drugs, old drugs and what drugs should I be on??!!! Well, Darling - you are not alone on this one. It's going to be interesting to see what we both end up doing. Keep us informed - please!

We do have a few articles on scleroderma and diabetes. Hope you find some good stuff that helps you. You might also find some insight in dealing with this combination by reading some of the personal stories of people with both diseases. Personal experience is so invaluable.
Hang in there Mary. Please keep us up on how you are doing and remember - lots of virtual hugs right here at your fingertips.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#5 bookworm

bookworm

    Silver Member

  • Members
  • PipPipPipPip
  • 292 posts
  • Location:Texas

Posted 21 November 2006 - 06:55 PM

Hi All,

My doctor prescribed Plaquenil for me and I have CREST, not Lupus. Since I think my doctor is fantastic and since she consults with a scleroderma specialist in Houston, I think Plaquenil IS for scleroderma and not just Lupus. Unfortunately, the Plaquenil made me nauseated and I was unable to take it, but it seems to work wonderfully for some people!


Mary in Texas


#6 MaryFanPhilly

MaryFanPhilly

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Central California

Posted 22 November 2006 - 05:45 AM

Hi Guys and thanks for your postings and support!! My big issue is, of course with us, where to find a 'soft spot' to give the shot of insulin. But I'm hanging in there.

As far as the Plaquenil goes, I had my rheumatologist clarify the issue. He said the Plaquenil is a 'steroid sparing' drug for me as an immunosuppressant and anti-inflammatory which would allow me to reduce or stop the steroids that are giving me such grief. That said, he said it has no anti-fibrotic qualities so would not help the collagen production except by affecting the immune system. That is what he meant by not being useful for sclero patients, it is, just not as an anti fibrotic. He said it's a 'middle of the road' drug and we'll see how it goes with me. I don't know about you but I'm sick to death of taking drugs.

Well, Happy Thanksgiving all...

Love, Mary in Philly
Diffuse sclero; diabetes; hypertension; GERD with Barrett's

#7 emmie

emmie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 321 posts

Posted 22 November 2006 - 06:55 PM

Hi Mary,

So sorry about this latest really crummy diagnosis!!! If you do end up trying plaquenil, some folks have trouble with it at first upsetting their stomachs. (I was fine.) They say that taking it with food solves this problem. Hope you are able to get everything regulated with as few problems as possible.

xoxo emmie